Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 16, 2002, 6:16 PM MDT for Doña Ana County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2002, 6:16 PM MDT (00:16 UTC)
- Expired
- Jul 16, 2002, 7:00 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
316 WUUS54 KEPZ 170016 SVRELP NMC013-170100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 614 PM MDT TUE JUL 16 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO * UNTIL 700 PM MDT * AT 610 PM MDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 42 MILES NORTHWEST OF LAS CRUCES... 12 MILES WEST OF RADIUM SPRINGS...JUST WEST OF THE INTERSTATE... MOVING SOUTH AT 5 MPH. RADIUM SPRINGS VOLUNTEER FIRE DEPARTMENT HAS REPORTED A FUNNEL CLOUD WITH THIS STORM. * SEVERE THUNDERSTORM WILL BE NEAR...GARFIELD AT 625 PM MDT EXPECT WINDS GREATER THAN 55 MPH...HAIL THREE QUARTERS OF AN INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION. & BIRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:38 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 16, 2:38 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 238 PM MDT TUE JUL 16 2002 SYNOPSIS... RIDGE OF HIGH PRESSURE ALOFT WILL PERSIST OVER MUCH OF NEW MEXICO INTO THE WEEKEND. THE FAIRLY MOIST ATMOSPHERE WILL ALSO CONTINUE AND THIS WILL ALLOW ISOLATED THUNDERSTORMS EACH DAY THIS WEEK. TEMPERATURES WILL REMAIN AROUND NORMAL FOR THE SEASON...WHICH IS THE MID 90S. DISCUSSION... AVN/MRF CONTINUE BACKING OFF EASTERLY TROUGH SCENARIO TOWARDS THE END OF THE WEEK. SO ALL THATS LEFT IS FOR HIGH PRESSURE ALOFT TO DOMINATE THE CWA FOR MOST OF THE FORECAST PERIOD. ONLY SOME SUBTLE SHIFTS OCCUR WITH THE HIGH PRESSURE. CURRENTLY THE HIGH PRESSURE RIDGE OVER THE CWA IS CONNECTED WITH THE UPPER PLAINS HIGH. AS THE PLAINS HIGH DISSIPATES...THE RIDGE OVER THE AREA GRADUALLY BECOMES CONNECTED WITH THE GULF OF MEXICO HIGH BY THURSDAY. THIS MAY CAUSE A SUBTLE SHIFT IN THE FOCUS OF CONVECTION. FOR NOW...LOOK FOR BEST CONVECTION TONIGHT OUT WEST WHERE SURFACE CONVERGENCE AND MOST UNSTABLE AIR IS FOUND. THE EAST WILL HAVE TO BATTLE DAYTIME CLOUD COVER AND A MORE STABLE AIRMASS TO KICK OFF ANY THUNDERSTORMS. BOTH ETA/AVN SHOWING SURFACE CONVERGENCE MOVING TO THE EAST ON WEDNESDAY. LIS ARE NOT GREAT IN THE EAST...THOUGH LAPSE RATES ARE STILL FAIRLY HIGH...AND TROUGH DROPS DOWN ASSOCIATED WITH MISSOURI VALLEY LOW LIFTING OUT. WILL PUT HIGHER POPS IN THE EAST. THURSDAY...ETA SHOWS TROUGH SOUTH OF AREA WHILE AVN STILL HOLDS NEAR THE AREA. ETA HOWEVER STILL SHOWS H5 COLD ADVECTION FURTHER DE-STABILIZING THE EAST. WILL CONTINUE THE HIGHER POPS IN THE EAST. AS HIGH RIGHT OVER THE AREA BECOMES MORE DOMINANT FRIDAY INTO THE WEEKEND...THE MAIN UPPER FLOW BECOMES MORE EAST/SOUTHEAST AGAIN. WILL KEEP PREVIOUS FORECAST FOR SCATTERED THUNDERSTORMS THROUGHOUT THE REST OF THE EXTENDED PERIOD. EL PASO BB 70/ 93/ 71/ 94/ 72 11213 LAS CRUCES BB 65/ 94/ 66/ 95/ 67 11213 ALAMOGORDO BB 66/ 91/ 67/ 93/ 68 11213 CLOUDCROFT BB 46/ 71/ 47/ 72/ 48 23344 TRUTH OR CONSEQUENCES BB 66/ 92/ 66/ 93/ 67 21213 SILVER CITY BB 55/ 87/ 57/ 88/ 58 42212 DEMING BB 66/ 94/ 67/ 95/ 68 31212 LORDSBURG BB 65/ 95/ 66/ 96/ 67 31212 SIERRA BLANCA BB 64/ 89/ 65/ 90/ 66 11213 .ELP...NONE 17 HEFNER N
In the hours before
Special weather statement, Jul 16, 1:05 PM MDT, 5 hours 11 minutes before
NMZ022-023-030-031-170400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 105 PM MDT TUE JUL 16 2002 ...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS SOUTHWESTERN NEW MEXICO AND THE GILA MOUNTAINS THIS AFTERNOON... SHOWERS AND THUNDERSTORMS NOW DEVELOPING FROM THE BOOTHEEL AND GRANT COUNTY INTO WESTERN SIERRA COUNTY HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS AS THEY MOVE SLOWLY EASTWARD THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY ALSO PRODUCE STRONG AND GUSTY WINDS WITH BLOWING DUST. BECAUSE OF THE SLOW MOVEMENT...FLASH FLOODING IS POSSIBLE IN NORMALLY DRY ARROYOS...STREAMBEDS AND IN NARROW CANYONS. THESE STORMS ARE LIKELY TO CONTINUE INTO LATE THIS EVENING. MOTORISTS SHOULD USE CAUTION DUE TO THE POTENTIAL FOR LOW VISIBILITY IN BLOWING DUST AND HEAVY DOWNPOURS...AND SHOULD WATCH FOR PONDING ON ROADS OR WATER FLOWING ACROSS ROADS. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:33 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 57 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.